Sunday, August 2, 2009

Opioid Deaths – the Enemy is Us?

Writing about medication errors in the July 2009 edition of Pharmacy & Therapeutics journal, pharmacist Matthew Grissinger describes the case of a 77-year-old woman found dead two days after being prescribed fentanyl transdermal patches for sciatic pain [see article]. This is a telling tale of what can go wrong with powerful opioid analgesics, for which the drugs themselves are often erroneously held accountable.

To begin, the woman was prescribed hydrocodone + acetaminophen (5 mg/500 mg; 4/day); however, after a week of this regimen she still had severe pain. Her physician then prescribed fentanyl 50-mcg/hour patches (one every 48 to 72 hours) but did not provide to the patient directions for their use. It also might be questioned whether the woman had achieved adequate opioid tolerance, as specified in the [drug labeling], after taking the relatively weak hydrocodone combination for only 7 days before being switched to the much more potent fentanyl. A friend of the patient picked up the prescription and was given a box of 5 patches, but the pharmacist did not provide recommended [instructions]. The friend was unfamiliar with fentanyl but still helped apply a patch to the patient’s buttock, the site of her pain, and went home without checking on the patient any further.

After not hearing from the patient for two days, the friend went to the woman’s apartment and found her dead in bed. The patient had a heating pad placed on her lower back and buttock area, as was her usual practice. Only 3 patches remained in the box and, according to Grissinger, it was suspected that the woman had at some point applied a second patch without first removing the original one. Heat over the patches, which increases the rate of fentanyl absorption, plus the excessive fentanyl dose, plus possibly inadequate opioid tolerance to begin with, were a lethal combination.

Was this a rare and unusual case? Probably not, and there is no way of knowing for certain how many fentanyl-related (and other opioid) adverse events or even deaths have come about due to such failures of communication. Remarkably, such communication failures are not uncommon [see prior blogpost Analgesic Med Guides – A Public Health Failure]. Opioids like fentanyl have been demonstrated as safe IF they are properly prescribed and used as directed — necessary instructions and warnings are clearly stated in various formats (eg, labeling, package inserts, etc.). However, such directions must be heeded by healthcare providers and passed along to patients and/or their caregivers in ways that they can understand and will act upon.

The patient’s friend also may have been remiss in leaving the elderly woman alone after administering a powerful opioid drug, but she had not been cautioned otherwise. Only the patient, who suffered the consequences, was completely innocent — although, she might have sought more information about her new medication. Her improper actions probably appeared in data records as opioid “misuse” or “abuse” rather than “unintentional medical misuse,” which would be more accurate but is not classified as such in government statistics.

There is plenty of blame to go around in this case but one thing is clear; there was no inherent evil lurking in the opioid molecules themselves. Unfortunately, while we have previously expressed concern about overly aggressive and restrictive FDA actions to prevent such incidents [see blogpost New Fentanyl REMS – FDA Adds Pain to Pain Relief], tragic cases like this highlight the need for healthcare professionals to assume responsibility on our own for educating patients and ensuring opioid safety; otherwise, the government will find ways of forcing us to do it.

As Pogo, the title character of a long-running daily comic strip, once said: “We have met the enemy and he is us!”